Flash Flood, Blount
- When
- February 6, 4:30 AM CST to 6:30 AM CST
- Where
- Blount County, Countywide
- Property damage
- $8,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.981, -86.567 (the zone’s center; the record gives no point)
Excessive rainfall occurred across several sections of the county. Several roads were reported covered with water and impassable.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Excessive rainfall occurred across several sections of the county. Several roads were reported covered with water and impassable.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 6, 3:10 AM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 310 AM CST FRI FEB 6 2004 .SYNOPSIS...SURFACE LOW PRESSURE CENTERED JUST SOUTH OF BIRMINGHAM WILL TRACK NORTHEASTWARD TOWARD THE CAROLINAS TODAY...DRAGGING THE COLD FRONT EAST OF OUR FORECAST AREA BY 6 PM. IN THE MEANTIME ...HEAVY RAINFALL WILL CONTINUE AHEAD OF THE COLD FRONT TODAY... ACROSS SOUTH-CENTRAL AND EASTERN ALABAMA. HIGH PRESSURE WILL MOVE OVER THE FORECAST AREA ON SUNDAY. && .SHORT TERM...(TODAY THROUGH SUNDAY) STRONG MOISTURE FLUX AT 850 MB CENTERED OVER CENTRAL ALABAMA IS EXPECTED TO SLOWLY MOVE OFF TO THE EAST THROUGH THE DAY. COLD FRONT EXPECTED TO MOVE SLOWLY ACROSS THE REMAINDER OF CENTRAL AND SOUTH ALABAMA TODAY. STRONG VORT MAX OVER THE TEXAS BIG BEND AREA WILL BE RACING EASTWARD TODAY AND WILL PROVIDE SOME UPPER-LEVEL FORCING OVER THE FORECAST AREA TODAY AND THIS EVENING. ANOTHER SHORT-WAVE TROUGH WILL DROP SOUTHEASTWARD OVER NORTHERN ALABAMA ON SATURDAY...AND THIS SYSTEM MAY HELP PRODUCE SOME SNOW FLURRIES. && .LONG TERM...(MONDAY THROUGH THURSDAY) AN UPPER-LEVEL DISTURBANCE WILL APPROACH THE FORECAST AREA AGAIN BY TUESDAY...AND ANOTHER ROUND OF AT LEAST MODERATE RAINFALL IS POSSIBLE. DRIER WEATHER IS STILL EXPECTED WEDNESDAY AND THURSDAY. && .VERY PRELIMINARY NUMBERS... BIRMINGHAM 56 33 44 22 / 80 10 10 05 MONTGOMERY 65 36 48 24 /100 10 05 05 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. 70
HAZARDOUS WEATHER OUTLOOK...UPDATED. NATIONAL WEATHER SERVICE BIRMINGHAM AL 400 PM CST THU FEB 05 2004 ALZ011>015-017>050-060000- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 400 PM CST THU FEB 05 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... ...UPDATED TO REMOVE WIND ADVISORY... A STRONG LOW PRESSURE SYSTEM WILL BRING ADDITIONAL HEAVY RAIN AND SCATTERED THUNDERSTORMS ACROSS ALABAMA THIS EVENING...TONIGHT...AND INTO EARLY FRIDAY. THE MAIN HAZARD FROM THIS STORM SYSTEM WILL BE THE POTENTIAL FOR HEAVY RAINFALL ON THE ORDER OF TWO TO FOUR INCHES ACROSS THE NORTHWEST PART OF THE FORECAST AREA TONIGHT. THIS HEAVY RAINFALL MAY CAUSE BOTH FLASH FLOODING AND RIVER FLOODING IN THESE AREAS. THE HEAVIEST RAINFALL IS EXPECTED TO OCCUR THIS EVENING AND INTO TONIGHT NORTHWEST OF A DEMOPOLIS TO GADSDEN LINE...WHERE A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. SEVERE WEATHER IS ALSO POSSIBLE THIS EVENING THROUGH TONIGHT SOUTH OF AN ALICEVILLE...PRATTVILLE...TO AUBURN LINE. THE PRIMARY HAZARD WITH THESE STORMS IS DAMAGING WINDS WITH A POSSIBILITY OF AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... HEAVY RAINFALL WILL CONTINUE ACROSS EASTERN SECTIONS OF THE FORECAST AREA ON FRIDAY. THERE IS A POSSIBILITY THAT FLOODING MAY CONTINUE TO CAUSE A PROBLEM ACROSS PARTS OF THE FORECAST AREA ON FRIDAY. BEYOND FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY THIS EVENING THROUGH FRIDAY MORNING...FOR THE POTENTIAL OF FLOODING AND SEVERE WEATHER. KH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1111 PM CST THU FEB 5 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ...MAG..... ..COUNTY LOCATION.. ST ...SOURCE....
..REMARKS..
0845 PM HAIL 5 NW HUEYTOWN 33.48W -87.08N
02/05/04 1.00 IN JEFFERSON AL HAM OPERATOR
NICKLE SIZE HAIL IN ROCK CREEK.
0845 PM WIND DAMAGE TUSCALOOSA 33.24W -87.54N
02/05/04 TUSCALOOSA AL HAM OPERATOR
TREES DOWN ON 21ST AVENUE IN TUSCALOOSA.
0845 PM FLASH FLOOD LIVINGSTON 32.60W -88.18N
02/05/04 SUMTER AL EMA
NUMEROUS BRIDGES AND ROADS WASHED OUT COUNTYWIDE.
0845 PM WIND DAMAGE LIVINGSTON 32.60W -88.19N
02/05/04 SUMTER AL EMA
ISOLATED TREES DOWN ACROSS THE COUNTY.
0905 PM HAIL 3 NW GARDENDALE 33.70W -86.83N
02/05/04 1.75 IN JEFFERSON AL HAM OPERATOR
GOLF BALL SIZE HAIL IN MOUNT OLIVE.
0910 PM HAIL MORRIS 33.75W -86.81N
02/05/04 0.75 IN JEFFERSON AL HAM OPERATOR
0925 PM WIND DAMAGE 6 NW SYLVAN SPRINGS 33.58W -87.11N
02/05/04 JEFFERSON AL HAM OPERATOR
TREES AND POWER LINES DOWN IN THWE COMMUNITY OF
BIRMINGPORT.
0945 PM HAIL 4 SW NORTH JOHNS 33.32W -87.15N
02/05/04 1.00 IN JEFFERSON AL EMA
QUARTER SIZE HAIL REPORTED JUST EAST OF ABERNANT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1139 PM CST THU FEB 5 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ...MAG..... ..COUNTY LOCATION.. ST ...SOURCE....
..REMARKS..
1120 PM FLASH FLOOD 1 S WARRIOR 33.79W -86.81N
02/05/04 JEFFERSON AL STATE POLICE
US HWY 31 BETWEEN WARRIOR AND KIMBERLY...BRIDGE UNDER
WATER...ROAD IS CLOSED.
1120 PM FLASH FLOOD GRAYSVILLE 33.63W -86.97N
02/05/04 JEFFERSON AL STATE POLICE
US HWY 78 CLOSED IN GRAYSVILLE DUE TO
WATER OVER THE ROAD.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 116 AM CST FRI FEB 6 2004 ALZ019-021-024>029-032>037-039>043-061000- AUTAUGA-BIBB-CALHOUN-CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-HALE- JEFFERSON-LOWNDES-MARENGO-PERRY-RANDOLPH-SHELBY-ST CLAIR-TALLADEGA- TALLAPOOSA- 116 AM CST FRI FEB 6 2004 THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH 8 UNTIL 400 AM... AUTAUGA...BIBB...CALHOUN...CHILTON...CLAY...CLEBURNE...COOSA... DALLAS...ELMORE...HALE...JEFFERSON...LOWNDES...MARENGO...PERRY... RAQNDOLPH...SHELBY...ST CLAIR...TALLADEGA...AND TALLAPOOSA. ALZ023-030-031-061000- GREENE-SUMTER-TUSCALOOSA- 116 AM CST FRI FEB 6 2004 THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH 8... GREENE...SUMTER...AND TUSCALOOSA. THE THREAT OF SEVERE WEATHER HAS NOW MOVED EAST OF THIS AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 213 AM CST FRI FEB 6 2004 ALZ019-021-025>029-033-035>037-040>043-061000- AUTAUGA-CALHOUN-CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-LOWNDES- PERRY-RANDOLPH-SHELBY-ST CLAIR-TALLADEGA-TALLAPOOSA- 213 AM CST FRI FEB 6 2004 THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH 8 UNTIL 400 AM... AUTAUGA...CALHOUN...CHILTON...CLAY...CLEBURNE...COOSA... DALLAS...ELMORE...LOWNDES...PERRY... RANDOLPH...SHELBY...ST CLAIR...TALLADEGA...AND TALLAPOOSA. ALZ023-024-030>032-034-039-061000- BIBB-GREENE-HALE-JEFFERSON-MARENGO-SUMTER-TUSCALOOSA- 213 AM CST FRI FEB 6 2004 THE FOLLOWING COUNTIES ARE NO LONGER IN TORNADO WATCH 8... JEFFERSON...BIBB...HALE...MARENGO. GREENE...SUMTER...AND TUSCALOOSA COUNTIES WERE CLEARED EARLIER. THE THREAT OF SEVERE WEATHER HAS NOW MOVED EAST OF THIS AREA.
ALZ027-060900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 AM CST FRI FEB 6 2004
ALZ027-060900-
TALLADEGA-
225 AM CST FRI FEB 6 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA COUNTY UNTIL 300
AM CST...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 221 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ALPINE BAY RESORT...MOVING EAST AROUND 40 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ALPINE BAY RESORT...
WINTERBORO...LINCOLN AND MUNFORD THROUGH 300 AM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
LAT...LON 3351 8586 3350 8591 3333 8599 3329 8633
3340 8635 3347 8629 3361 8615 3357 8579The Birmingham radar (KBMX), 92 km away, was scanning. The volume nearest the first event began at 10:31 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386637.